Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Albuquerque, NM

May 10, 2002Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 10, 2002, 9:48 PM MDT for Quay County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 9:48 PM MDT (03:48 UTC)
Expired
May 10, 2002, 10:30 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 110348
SVRABQ
NMC037-110430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
947 PM MDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1030 PM MDT

* AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS 41 MILES SOUTHWEST OF NARA       
  VISA...OR ABOUT 12 MILES EAST OF TUCUMCARI...MOVING NORTHEAST AT   
45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTHEAST OF NARA VISA AT 1020 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3513 10366 3502 10349 3565 10278 3581 10301

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:15 PM MDT, 33 minutes earlier.

Area forecast discussion, May 10, 9:15 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
915 PM MDT FRI MAY 10 2002

FINALLY...TSTMS BEGINNING TO FIRE ACROSS PARTS OF THE EAST. SFC
DRYLN BEGINNING TO RETREAT THIS EVENING PER KFDX RADAR AND SFC OBS.
DEW POINT FRONT CURRENTLY EXTENDS FROM NEAR ROY SOUTHWARD TO EAST OF
SANTA ROSA AND ALONG PECOS VALLEY BETWEEN FORT SUMNER AND ROSWELL.
DEW POINTS WELL INTO THE 50S AND EVEN LOWER 60S EAST OF THE
DRYLINE...AND CLIMBING. HOWEVER, FAIRLY STRONG CAP ABOVE MOIST LAYER
REALLY SQUELCED CONVECTION EARLIER THIS EVENING...OR SO IT APPEARS.
AN ISOLATED THUNDERSTORM INTENSIFYING SOUTHEAST OF PORTALES  AND
ALSO SOUTH OF TUCUMCARI AS I WRITE, SO WILL CONTINUE MENTION OF SVR
IN ERN MOST ZONES. SEVERE THUNDERSTORM WATCH #278 IN EFFECT FOR
CURRY...ROOSEVELT AND ERN CHAVES COUNTIES UNTIL 06Z.  ONLY OTHER
CHANGES WORTH NOTING FOR THE OVERNIGHT WAS TO WORD MOSTLY CLEAR VS
PC OVER MUCH OF THE CENTRAL AND WEST. MID/HIGH CLOUDS SKIRTING THE
SCNTL/SE AND NRN MTNS.  QUICK LOOK AT MODELS SHOWS ANOTHER WIND BAG
FOR SATURDAY. DRYLN SHOULD GET MIXED EAST OF OUR AREA BY THE
AFTERNOON. WILL PASS ANY WIND HIGHLIGHT TO MID CREW.  KJ

.ABQ...SVR TSTM WTH TIL 06Z CURRY/ROOSEVELT/AND ERN CHAVES COUNTIES.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:08 PM MDTTornado WarningABQQuay52 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.